Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 10, NWS Topeka, KS

June 8, 2010Franklin County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 8, 2010, 5:50 PM CDT for Franklin County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2010, 5:50 PM CDT (22:50 UTC)
Expired
Jun 8, 2010, 6:15 PM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Franklin County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 5:55 PM CDTTORNADO2 Se Williamsburg, KSSTORM CHASER WITNESSED A BRIEF TORNADO TOUCHDOWN IN A FIELD. NO DAMAGE. THE TORNADO LASTED FOR APPROXIMATELY ONE MINUTE. EF0

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:39 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

584 
WFUS53 KTOP 082250
TORTOP
KSC059-082315-
/O.NEW.KTOP.TO.W.0010.100608T2250Z-100608T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT TUE JUN 8 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS SEVERE
  STORM WAS LOCATED 3 MILES SOUTHWEST OF WILLIAMSBURG...OR 17 MILES
  SOUTHWEST OF OTTAWA...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILLIAMSBURG...
  PRINCETON...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 169 AND 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3839 9531 3839 9550 3840 9550 3852 9551
      3862 9519 3839 9517
TIME...MOT...LOC 2249Z 254DEG 23KT 3845 9548

$$
2 follow-up statements
687 
WWUS53 KTOP 082308
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
608 PM CDT TUE JUN 8 2010

KSC059-082315-
/O.CON.KTOP.TO.W.0010.000000T0000Z-100608T2315Z/
FRANKLIN-
608 PM CDT TUE JUN 8 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR CENTRAL
FRANKLIN COUNTY...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED 7 MILES SOUTHWEST OF PRINCETON...OR 13 MILES
NORTHWEST OF GARNETT...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
PRINCETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO MAKING IT NEARLY IMPOSSIBLE
TO SEE. TAKE COVER NOW! IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY
BE TOO LATE TO GET TO A SAFE PLACE.

&&

LAT...LON 3839 9517 3839 9537 3851 9544 3860 9519
TIME...MOT...LOC 2307Z 260DEG 20KT 3843 9537

$$
255 
WWUS53 KTOP 082314
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
614 PM CDT TUE JUN 8 2010

KSC059-082324-
/O.EXP.KTOP.TO.W.0010.000000T0000Z-100608T2315Z/
FRANKLIN-
614 PM CDT TUE JUN 8 2010

...THE TORNADO WARNING FOR CENTRAL FRANKLIN COUNTY WILL EXPIRE AT 615
PM CDT...

AT 614 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAD WEAKENED AND NO 
LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE 
WEATHER...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.

LAT...LON 3839 9517 3839 9537 3851 9544 3860 9519
TIME...MOT...LOC 2314Z 260DEG 20KT 3843 9532

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:04 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 8, 3:04 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
304 PM CDT TUE JUN 8 2010

.DISCUSSION...

FRONT SLIDING INTO THE CWA ATTM...WITH NW WIND SHIFTS NOTED AT FNB
SOUTHWEST THROUGH CNK AND K9K7 BACK THROUGH DDC.  WEAKER LEADING
IMPULSE ACROSS NC KS ATTM IS AHEAD OF STRONGER PUSH ACROSS THE
DAKOTAS.  DEWPOINTS IN THE LOWER 70S HAVE MADE IT NORTHWARD TO
AROUND I70 WITH SOME SHOWERS STARTING TO FORM I70 NORTHWARD. LAPS
INSTABILITY SUGGESTS CAPES AROUND 2500 INCREASE TO 3500 AND STILL
RISING. BULK SHEAR PROGGED AROUND 40KTS 0-6KM WITH 20KTS 0-1KM ALSO
NOTED.

ELEVATED ECHOES HAVE BEGUN WITH SURFACE BASED CELLS ANTICIPATED
WITHIN THE NEXT HOUR OR SO. INITIAL CONCERNS WITH STORM DEVELOPMENT
WILL BE HAIL AND ISOLD TORNADO THREAT CONSIDERING STEEP UPPER LAPSE
RATES...STRONG INSTABILITY AND LOW LCL HEIGHTS. AS FRONT MOVES ESE
EXPECT CELLS TO BECOME LINEAR IN NATURE AND WIND THREAT TO
INCREASE.  STILL SOMEWHAT PROGRESSIVE SO ANTICIPATE MOST SEVERE
THREAT TO END LATE EVENING WITH STRATIFORM PRECIP BEHIND THE FRONT
DECREASING INTO THE OVERNIGHT HOURS.

67

WEDNESDAY...SFC FRONT DROPS SOUTH OF THE FORECAST AREA...AND
ALLOWS FOR COOLER TEMPS AND LOWER TDS TO SLIDE INTO NORTHEAST
KANSAS. LEFT IN SLIGHT CHANCE POPS SOUTH OF A COUNCIL GROVE TO
OTTAWA LINE NEAREST THE POTENTIAL INFLUENCE OF SFC FRONT.
WEDNESDAY NIGHT...AFTERNOON CONVECTION OVER WY/CO/NE 3 STATE AREA
EXPECTED TO CONGEAL INTO ANOTHER MCS. PENDING INITIAL DEVELOPMENT
AREA...FORWARD PROPOGATING CORFIDI VECTORS STEER THE COMPLEX EAST-
SOUTHEASTWARD...WITH THE GFS WIND FIELD A BIT MORE VEERED THAN THE
NAM AFTER 09Z. WILL MAINTAIN LOW CHANCE POPS...BEST NORTH WHERE
MEDIUM RANGE MODEL GUIDANCE CURRENTLY DEPICTS THE COMPLEX
TRACKING.

THURSDAY...LINGERING POST-MCS PRECIP POSSIBLE DURING THE MORNING
HOURS. BY LATE MORNING/AFTERNOON...H5 RIDGING BUILDS ALOFT. WELL
CAPPED ATMOSPHERE AND NO DISCERNIBLE FEATURE TO PROVIDE FORCING FOR
ASCENT WILL KEEP THE DAY DRY. STRONG SOUTHERLY FLOW AHEAD OF
DEVELOPING LEE TROUGH BOOSTS MAX TEMPS BACK TO NEAR 90 AREA-WIDE.
THURSDAY NIGHT...DEVELOPING 850MB LLJ NOSING INTO NORTH CENTRAL KS
AND SOUTH CENTRAL NE SHOULD BRING WIDESPREAD TSRA TO THE AREA.
TRENDED BEST POPS NORTH OF I-70 WHERE COOLER 700MB TEMPS AND STEEPER
MIDLEVEL LAPSE RATES WILL BE IN PLACE.

FRIDAY THROUGH SATURDAY...H5 TROUGH CONTINUES TO DIG INTO THE DESERT
SW. MEANWHILE...CLOSED CIRCULATION OVER TEXAS THAT HAS BEEN NEARLY
STATIONARY AS OF LATE WILL LIFT NORTHWARD INTO WESTERN MISSOURI
FRIDAY MORNING. MAINTAINED SLIGHT CHANCE POPS TO ACCOUNT FOR THIS
FEATURE...ALTHOUGH 08/12Z MODELS HAVE EJECTED THE LOW A BIT
FURTHER EAST THAN PREVIOUSLY NOTED. SEVERAL LOBES OF ENERGY LIFT
NORTHEASTWARD THROUGH THE MEAN SWERY FLOW OVER THE CENTRAL PLAINS
STATES...MAINLY IMPACTING WESTERN KS/NE. LEE TROUGH/SFC SFC LOW
SIMILARLY REMAIN OVER WESTERN KANSAS. AS HEIGHT FALLS SHIFT
EASTWARD...EXPECT TO SEE A GRADUAL SHIFT OF SHORTWAVE ENERGY AND
SFC FEATURES INTO THE LOCAL AREA AS WELL. INTRODUCED POPS...MAINLY
NORTH...OVERNIGHT FRIDAY INTO SATURDAY MORNING...AND ACROSS THE
ENTIRE AREA SATURDAY AS THE SFC TROUGH AXIS SETS-UP FROM SFC LOW
OVER SW KS THROUGH CENTRAL IOWA. HIGHEST POPS SATURDAY NIGHT AGAIN
ON NOSE OF NOCTURNAL JET.

LONG RANGE...MUCH UNCERTAINTY IN LOW CONFIDENCE FORECAST. GENERAL
SET-UP ALLOWS H5 CLOSED LOW TO DEVELOP IN THE BASE OF THE WESTERN
CONUS LONGWAVE TROUGH SATURDAY NIGHT. THEREAFTER...HPC PREFERRED
08/00Z ECMWF HOLDS BACK ENERGY OVER NV/UT BEFORE SLOWLY LIFTING IT
NEARLY NORTHWARD AS A NEGATIVELY TILTED TROUGH INTO MONTANA AND THE
NORTHERN PLAINS...WHILE THE 08/06Z GFS EJECTS A MORE DAMPENED
POSITIVELY TILTED TROUGH THE CENTRAL CONUS. NOTABLY...08/12Z GFS
MUCH MORE IN LINE WITH ECMWF. EITHER WAY...850MB BAROCLINIC ZONE AND
SFC FRONT MOVE INTO THE STATE EARLY SUNDAY...AND HANG UP OVER THE
SOUTHERN PLAINS STATES BEFORE LIFTING BACK NORTHWARD LATE MONDAY OR
TUESDAY.  CHANGES TO THE GOING FORECAST ARE AS FOLLOWS: ADDED CHANCE
POPS SATURDAY...AND UPPED POPS SATURDAY NIGHT. WILL HAVE TO KEEP A
CLOSE EYE ON RAINFALL...ESPECIALLY WITH SOGGY WEATHER OBSERVED
LATELY LOCALLY. HIGH MOISTURE ENVIRONMENT WITH PWATS EXCEEDING 2
INCHES SATURDAY WILL MAKE FOR EFFICIENT RAIN PRODUCTION. BEST CHANCE
FOR RAIN...AS REFLECTED BY POPS...WILL BE WITH STRENGTHENING 850MB
NOCTURNAL JET SATURDAY NIGHT. LOWERED HIGHS A FEW DEGREES TO
NEAR...OR 3-5 DEGREES BELOW CLIMO. CLOUDS...CONVECTION...AND SFC
FRONT DROPPING SOUTH OF THE FORECAST AREA ALL INFER COOLER THAN
AVERAGE TEMPS...AND ADJUSTED ACCORDINGLY.

LUNDE

&&

.AVIATION...

PUT STRONG TEMPO GR0UPS IN THE TOP/FOE SITES WITH FRONT NEARBY AT
TIME STORMS ARE PROGGED TO DEVELOP. CONDITIONS OUTSIDE CONVECTION
VFR AT THIS TIME BUT WILL KEEP EYE OUT FOR LOW STRATUS BEHIND
STORMS. SOUTH WINDS BECOME NORTH THEN EAST THROUGH THE TAF PERIOD
AND ARE GUSTY AND ERRATIC NEAR STORMS. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 8, 10:00 AM CDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1000 AM CDT TUE JUN 8 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-091200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1000 AM CDT TUE JUN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON
AND TONIGHT...GENERALLY ALONG AND SOUTH OF A SENECA TO COUNCIL
GROVE LINE. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL AS
DAMAGING WINDS...LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE 70 ON
WEDNESDAY...ACROSS THE ENTIRE AREA WEDNESDAY NIGHT AND EAST OF
HIGHWAY 77 ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:36 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington39 min
Jun 8, 4:40 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley20 min
Jun 8, 4:34 PM CDTAreal Flood AdvisoryTOPCoffey, Douglas, Franklin, Lyon, Osage116 min
Jun 8, 4:40 PM CDTTornado WarningTOPCoffey, Osage35 min
Jun 8, 5:35 PM CDTFlash Flood WarningTOPCoffey, Douglas, Franklin, Lyon, Osage4 hr
Jun 8, 6:51 PM CDTSevere Thunderstorm WarningTOPCoffey18 min

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.